Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 72, NWS Milwaukee, WI

August 10, 2020Kenosha County, Racine County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 10, 2020, 4:25 PM CDT for Kenosha County, Racine County, Wisconsin. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 4:25 PM CDT (21:25 UTC)
Expired
Aug 10, 2020, 5:15 PM CDT
In force
50 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Kenosha County, WI, Racine County, WI

The radar

The Milwaukee radar (KMKX), 61 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:55 PM CDTTSTM WND DMG2 Nnw Elmwood Park, WILARGE TREE LIMBS DOWN AT LOCATION.
Aug 10, 5:00 PM CDTTSTM WND DMG1 N Elmwood Park, WITREE REPORTED DOWN AT LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 11:26 AM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

988 
WUUS53 KMKX 102125
SVRMKX
WIC059-101-102230-
/O.NEW.KMKX.SV.W.0072.200810T2125Z-200810T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
425 PM CDT Mon Aug 10 2020

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Racine County in southeastern Wisconsin...
  Kenosha County in southeastern Wisconsin...

* Until 530 PM CDT.

* At 424 PM CDT, an area of severe thunderstorms was located along a 
  line extending from near Browns Lake to Racine, moving east at 20 
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kenosha, Racine, Mount Pleasant, Pleasant Prairie, Antioch,
  Sturtevant, Union Grove, Paddock Lake, Camp Lake, Wind Lake,
  Winthrop Harbor, Rochester, Raymond, Wheatland, Yorkville, Silver
  Lake, Wind Point, Channel Lake, Lake Catherine and Browns Lake.

This replaces the Severe Thunderstorm Warning that was previously in 
effect for Racine and Kenosha Counties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4284 8831 4284 8781 4278 8775 4276 8777
      4271 8777 4267 8779 4266 8781 4261 8782
      4259 8781 4252 8781 4249 8780 4249 8829
TIME...MOT...LOC 2124Z 258DEG 19KT 4268 8828 4274 8780 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

BOXELL
2 follow-up statements
342 
WWUS53 KMKX 102158
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
458 PM CDT Mon Aug 10 2020

WIC059-101-102230-
/O.CON.KMKX.SV.W.0072.000000T0000Z-200810T2230Z/
Racine WI-Kenosha WI-
458 PM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN RACINE AND KENOSHA COUNTIES...

At 458 PM CDT, severe thunderstorms were located along a line
extending from near Union Grove to 10 miles east of Wind Point,
moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kenosha, Racine, Mount Pleasant, Pleasant Prairie, Sturtevant, Union
Grove, Paddock Lake, Winthrop Harbor, Raymond, Yorkville, Wind Point,
Caledonia, Bristol, Paris, Somers, Elmwood Park, North Bay,
Franksville, North Cape and Russell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4284 8809 4284 8781 4278 8775 4276 8777
      4271 8777 4267 8779 4266 8781 4261 8782
      4259 8781 4252 8781 4249 8780 4249 8810
TIME...MOT...LOC 2158Z 258DEG 19KT 4272 8806 4277 8758 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

BOXELL
515 
WWUS53 KMKX 102215
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
515 PM CDT Mon Aug 10 2020

WIC059-101-102225-
/O.CAN.KMKX.SV.W.0072.000000T0000Z-200810T2230Z/
Racine WI-Kenosha WI-
515 PM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RACINE AND
KENOSHA COUNTIES IS CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds are still possible with these
thunderstorms.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Wisconsin.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Milwaukee/Sullivan.

LAT...LON 4284 8809 4284 8781 4278 8775 4276 8777
      4271 8777 4267 8779 4266 8781 4261 8782
      4259 8781 4252 8781 4249 8780 4249 8810
TIME...MOT...LOC 2213Z 258DEG 19KT 4274 8795 4279 8747 

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:04 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 10, 3:04 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
304 PM CDT Mon Aug 10 2020

.MESOSCALE DISCUSSION...
(Issued 302 PM CDT Mon Aug 10 2020)

A vicious line of storms continues to move eastward just south of
the WI/IL state line across northern IL this afternoon. By far
the most intense severe weather has been reported with that line
with measured wind gusts exceeding 100 mph in a few spots in Iowa.
Luckily, so far, this line continues a steady trek to the east,
staying just south of southern WI.

Additional thunderstorms that developed in northeastern IA and
southwestern WI were able to attain severe status with numerous
reports of wind damage, but the severity has yet to translate to
the east thus far. Storm mode has been mixed, in large part to
effective deep layer shear around 30 to 35 kt and smaller scale
influences of the bookend vortex to our south. We have seen
everything from multicell, to linear, to even a transient supercell.
In spite of being instability dominate, we have not observed
outflow dominance with any lines just yet. In spite of marginal
0-3km shear, linear evolutions have produced a few decent, though
transient, mesovorticies and that potential continues with any
balanced updraft, downdraft convergence zones. Messy mode and cell
mergers have been the name of the game thus far.

Observed trends indicate the majority of the worst severe will likely
remain just to our south. Will be closely watching the behavior
of the bookend vortex to our south. Especially if there is any
little northward jog to the dominate line to our south as we dont
have a lot of buffer to sneak into far southern portions of
Rock/Walworth/Kenosha counties.

Overall, the severe risk in our area remains messy/transient. The
atmosphere remain unstable, more than sufficient MLCAPE (in
excess of 3000 J/kg) and low level CAPE (in excess of 100 J/kg).
Shear will remain marginal (effective deep layer 35kt and 0-3km
shear from west to east in the 20 to 25 kt range). Wind remains
the main risk, though given the messy mode, signals will be
transient. A sharp eye will remain on the line to our south for
any northward budge.

GAGAN

.SHORT TERM...
(Issued 302 PM CDT Mon Aug 10 2020)

Tonight and Tuesday:

As thunderstorms gradually wrap up with the passage of the cold
front wind will shift to the northwest. Cloud cover is expected to
decrease overnight as high pressure builds in resulting in
pleasant conditions Tuesday. Sunny skies will allow temperatures
to warm into the low 80s, but temperatures could be a little
cooler by the lake as the lake breeze kicks in this afternoon.

RAH

&&

.LONG TERM...
(Issued 302 PM CDT Mon Aug 10 2020)

Wednesday through Thursday Night:

High pressure will slowly move to the east on Wednesday. This
should bring a period of dry conditions and warm temperatures to
the area. Lake breezes should occur by the afternoon near Lake
Michigan.

Models are generally showing a broad 500 mb trough developing over
the middle Mississippi River Valley northward into Wisconsin
Wednesday night into Thursday night. The main southerly low level
jet feed of moisture should remain west of the area during this
period. Forecast soundings do suggest some instability develops
by Thursday.

The upward vertical motion fields are rather weak during this
time, so uncertainty remains with if any showers and storms
develop. Ensembles also show very low QPF occurring during these
periods. For now, left small PoPs going for this period, though it
may trend drier if the main low level jet feed remains to the
west, and upward vertical motion fields remain weak. Warm and
somewhat more humid conditions are expected during this period.

Friday Through Sunday:

Fairly large amount of uncertainty exists during this period
across the area, as differences abound between the GFS and ECMWF.
The GFS pushes the weak 500 mb trough east of the area Friday
night, with generally zonal flow occurring over the weekend. It
does have a vorticity maximum moving east through the region by
Sunday.

The ECMWF has a cutoff 500 mb low that sits over Iowa and Illinois
Friday into Saturday, before shifting east Saturday night and
Sunday. It then brings another shortwave trough southeast into the
region for Sunday. Thus, the ECMWF is wetter during this period,
though both have QPF in the area Sunday. The ensembles are
generally showing very low QPF and PoPs for most of this period,
reflecting the uncertainty.

For now, kept blended model PoPs with rather low confidence on
what will occur during this period. Temperatures remain warm with
humid conditions lingering.

JJW

&&

.AVIATION...
(Issued 302 PM CDT Mon Aug 10 2020)

For the 18Z TAFs:

Thunderstorms are currently moving through southern Wisconsin with
additional thunderstorms possible along the front as it moves
southeast. There are still some MVFR ceilings holding on along
southern Wisconsin with VFR conditions elsewhere. As thunderstorms
move through expect ceilings and visibilities to drop to MVFR/IFR
values. Some stronger storms could produce gusts up to 60 knots
and quarter size hail. The best potential is south of I-94. Once
the front passes winds will shift to the northwest with increasing
ceilings and dry conditions moving in.

Light northwest winds will continue into Tuesday with mostly
clear skies. A lake breeze is expected to develop Tuesday
afternoon along Lake Michigan.

RAH

&&

.MARINE...
(Issued 302 PM CDT Mon Aug 10 2020)

Scattered thunderstorms are expected to move across the lake
this afternoon and evening, with the passage of a cold front. A
few strong/severe storms are possible during this period with the
best chances over far southern Lake Michigan. Main concern would
be strong winds 50-70 knots and quarter size hail. Once the front
passes southerly winds will shift to the northwest and continue
overnight. High pressure then builds in overnight into Tuesday
with southwest winds over the northern half of the lake and
northerly winds over the southern half of the lake.

RAH

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Hazardous weather outlook, Aug 10, 3:52 PM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
352 PM CDT Mon Aug 10 2020

WIZ046-047-051-052-056>060-062>072-112100-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
352 PM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

In the hours before

Special weather statement, Aug 10, 3:37 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
337 PM CDT Mon Aug 10 2020

WIZ069-070-102115-
Walworth-Rock-

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WALWORTH AND ROCK
COUNTIES...

At 336 PM CDT, a strong thunderstorm was located near Footville, or 7
miles southwest of Edgerton, moving east at 50 mph.

Winds of 40 to 50 mph are possible with this storm.

Locations impacted include...
Janesville, Beloit, Whitewater, Milton, Edgerton, Evansville,
Orfordville, Footville, Fulton, Cooksville, Avalon, Afton, and
Indianford.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4250 8931 4284 8932 4284 8866 4250 8893
TIME...MOT...LOC 2036Z 265DEG 45KT 4276 8916

MRC
Local storm report, Aug 10, 3:56 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
356 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     CAMP LAKE               42.53N 88.15W
08/10/2020                   KENOSHA            WI   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES AND WIRES DOWN
            AROUND THE CAMP LAKE AREA.

&&

WAGNER
Special weather statement, Aug 10, 4:01 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
401 PM CDT Mon Aug 10 2020

WIZ051-052-058-102200-
Dodge-Sheboygan-Fond Du Lac-

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN FOND DU
LAC...NORTHEASTERN DODGE AND NORTHERN SHEBOYGAN COUNTIES...

At 400 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near St Anna to near Waupun. Movement was
east at 15 mph.

Winds of 40 to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Plymouth, Howards Grove, Lomira, Campbellsport, Elkhart Lake,
Ashford, Byron, Greenbush, Eden, Mount Calvary, Cascade, Brownsville,
St. Cloud, Glenbeulah, Kekoskee, Haven, Beechwood, Johnsonville,
Dundee and Waucousta.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4354 8819 4354 8840 4353 8840 4352 8879
      4389 8815 4389 8773 4386 8773
TIME...MOT...LOC 2100Z 269DEG 12KT 4390 8806 4355 8868

MRC
Local storm report, Aug 10, 4:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
402 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     PADDOCK LAKE            42.58N 88.11W
08/10/2020  E70 MPH          KENOSHA            WI   PUBLIC

&&

WAGNER
Local storm report, Aug 10, 4:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
415 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     1 WNW KENOSHA           42.59N 87.83W
08/10/2020                   KENOSHA            WI   PUBLIC

            LARGE TREE BRANCHES DOWN IN THE CITY OF
            KENOSHA. REPORT RELAYED VIA SOCIAL MEDIA.

&&

WAGNER
Local storm report, Aug 10, 4:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
425 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     UNION GROVE             42.68N 88.05W
08/10/2020                   RACINE             WI   LAW ENFORCEMENT

            SEVERAL REPORTS OF TREE DOWN IN UNION GROVE.
            TIME ESTIMATED BY RADAR.

&&

WAGNER

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:06 PM CDTSpecial Marine WarningMKX54 min
Aug 10, 8:02 AM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette43 min
Aug 10, 12:34 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette56 min
Aug 10, 1:23 PM CDTTornado WarningMKXGreen, Lafayette27 min
Aug 10, 1:26 PM CDTSevere Thunderstorm WarningMKXDane, Green, Iowa, Lafayette64 min
Aug 10, 2:26 PM CDTTornado WarningMKXGreen, Rock17 min
Aug 10, 2:29 PM CDTSevere Thunderstorm WarningMKXGreen, Rock, Walworth61 min
Aug 10, 2:35 PM CDTSpecial Marine WarningMKX115 min
Aug 10, 2:44 PM CDTSpecial Weather StatementMKXIowa, Lafayette46 min
Aug 10, 3:13 PM CDTAreal Flood AdvisoryMKXRock3 hr
Aug 10, 3:13 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Rock, Walworth47 min
Aug 10, 3:18 PM CDTSpecial Weather StatementMKXSheboygan27 min
Aug 10, 3:21 PM CDTSpecial Marine WarningMKX114 min
Aug 10, 3:26 PM CDTSpecial Weather StatementMKXFond du Lac64 min
Aug 10, 3:30 PM CDTSpecial Weather StatementMKXFond du Lac60 min
Aug 10, 3:37 PM CDTSpecial Weather StatementMKXRock38 min
Aug 10, 3:39 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine51 min
Aug 10, 3:42 PM CDTTornado WarningMKXRacine, Walworth16 min
Aug 10, 3:44 PM CDTTornado WarningMKXKenosha31 min
Aug 10, 4:01 PM CDTSpecial Weather StatementMKXFond du Lac59 min
Aug 10, 4:10 PM CDTTornado WarningMKXRacine16 min
Aug 10, 4:21 PM CDTSevere Thunderstorm WarningMKXSheboygan39 min
Aug 10, 4:25 PM CDTSpecial Marine WarningMKX95 min
Aug 10, 4:34 PM CDTAreal Flood AdvisoryMKXJefferson, Kenosha, Milwaukee, Racine, Rock, Walworth and 1 more3 hr
Aug 10, 5:24 PM CDTSpecial Marine WarningMKX41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.